Alert archive / Arkansas / Flash Flood Warnings in 2004

Flash Flood Warning 23, NWS Memphis, TN

May 13, 2004Phillips County, Arkansas

NWS Memphis, TN issued this flash flood warning at May 13, 2004, 9:49 PM CDT for Phillips County, Arkansas. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2004, 9:49 PM CDT (02:49 UTC)
Expired
May 13, 2004, 11:45 PM CDT
In force
116 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Phillips County, AR

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 2.8 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2004-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1751 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2004-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1751 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
815 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 140250
FFWMEM
ARC107-140445-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
949 PM CDT THU MAY 13 2004

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PHILLIPS COUNTY IN EASTERN ARKANSAS

* UNTIL 1145 PM CDT

* AT 949 PM CDT...WEATHER RADAR INDICATED VERY HEAVY RAIN OVER 
WESTERN PORTIONS OF PHILLIPS COUNTY...WHERE UP TO THREE INCHES OF 
RAIN HAS ALREADY FALLEN. AN ADDITIONAL 1 TO 2 INCHES IS POSSIBLE 
OVER THE NEXT 2 HOURS.

* CITIES AFFECTED THROUGH 1145 PM CDT INCLUDE...
  WATKINS CORNER...MARVELL...LAKE VIEW

.A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
MOVE TO HIGHER GROUND IMMEDIATELY. DO NOT ATTEMPT TO CROSS FLOODED
ROADWAYS.

.BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...
ACT QUICKLY.

.TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MEMPHIS.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT FLOODING ONLY...CALL 1 800 4 3 2 0
8 7 5.

LAT...LON 3458 9064 3417 9100 3445 9097 3461 9096

$$

KRS
1 follow-up statement
000 
WGUS74 KMEG 140433
FFSMEM
ARC107-140500-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1132 PM CDT THU MAY 13 2004

...THE FLASH FLOOD WARNING FOR PHILLIPS COUNTY HAS BEEN CANCELLED...

AT 1132 PM CDT WEATHER RADAR INDICATED THE HEAVY RAINFALL WAS ENDING 
ACROSS PHILLIPS COUNTY...AND THE FLOOD THREAT WAS DIMINISHING. SOME 
MINOR FLOODING MAY CONTINUE...BUT THE SERIOUS THREAT OF FLOODING IS 
ENDING. THUS...THE FLASH FLOOD WARNING HAS BEEN CANCELED.

AT 1045 PM CDT...MARVELL POLICE DEPARTMENT REPORTED FLOODING ON 
HIGHWAY 49 2 MILES NORTHWEST OF MARVELL. 

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at May 13, 9:14 PM CDT, 35 minutes earlier.

Area forecast discussion, May 13, 9:14 PM CDT, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
914 PM CDT THU MAY 13 2004

.DISCUSSION...
COLD FRONT STILL WELL WEST OF AREA...WITH NUMEROUS SHOWERS AND
THUNDERSTORMS OVER ABOUT WESTERN HALF OF CWA. PRECIPITATION TOTALS
FOR LAST 12 HOURS OF 2-3 INCHES ACROSS THIS AREA. PRECIPITABLE
WATER AT LIT AT 00Z WAS 1.76 WITH LI OF -5 AND CAPE OF 2000. STILL
PLENTY OF ENERGY FOR THUNDERSTORMS TONIGHT AND TOMORROW. PATH OF
LEAST REGRET IS TO HOIST FLOOD WATCH UNTIL 6 PM FRIDAY FOR WESTERN
HALF OF AREA. FORECAST UPDATE AND WATCH ALREADY OUT. MINOR CHANGES
TO GRIDS OUTSIDE OF WATCH...MAINLY TO UPDATE TEMPERATURE AND WIND
CURVES OVERNIGHT.
&&

.MEG...WATCHES/WARNINGS/ADVISORIES...
AR...FLOOD WATCH THROUGH 6 PM FRIDAY.
MS...FLOOD WATCH THROUGH 6 PM FRIDAY WEST OF A HERNANDO TO
CHARLESTON LINE.
MO...FLOOD WATCH THROUGH 6 PM FRIDAY.
TN...FLOOD WATCH THROUGH 6 PM FRIDAY ALONG AND WEST OF UNION CITY TO
MEMPHIS LINE. &&

WAGNER
Hazardous weather outlook, May 13, 4:30 AM CDT, 17 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
430 AM CDT THU MAY 13 2004

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-141100-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
430 AM CDT THU MAY 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

THUNDERSTORM CHANCES WILL EXIST TODAY AND TONIGHT. HOWEVER...THE
PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS WILL BE NUMEROUS ON FRIDAY AND INTO FRIDAY NIGHT AHEAD
OF AN ADVANCING COLD FRONT. ORGANIZED SEVERE WEATHER IS NOT EXPECTED
AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

SWC

Nearby

Flash Flood Warnings in Arkansas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.